Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

June 7, 2021Sullivan County, Tennessee; Scott County, City of Bristol, Virginia

NWS Morristown, TN issued this special weather statement at Jun 7, 2021, 3:39 PM EDT for Sullivan County, Tennessee; Scott County, City of Bristol, Virginia. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2021, 3:39 PM EDT (19:39 UTC)
Expired
Jun 7, 2021, 4:30 PM EDT
In force
51 min
Issued by
NWS Morristown, TN

Counties Sullivan County, TN, City of Bristol, VA, Scott County, VA

The radar

The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 4:17 PM EDTTSTM WND DMG4 Nne Bristol Va, VATREE DOWN NORTHEAST OF BRISTOL TENNESSEE.
Jun 7, 4:31 PM EDTTSTM WND DMG6 Wsw Hansonville, VASEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WWUS84 KMRX 071939
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
339 PM EDT Mon Jun 7 2021
 
TNZ017-018-046-VAZ005-006-008-072030-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-Scott VA-
Russell VA-
339 PM EDT Mon Jun 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHWESTERN
JOHNSON...NORTHERN CARTER...SOUTHWESTERN RUSSELL...SOUTHEASTERN SCOTT
AND WESTERN WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 430 PM
EDT...

At 338 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Gate City to near Spurgeon to
near Oak Grove. Movement was east at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Abingdon, Gate City,
Weber City, Walnut Hill, Oak Grove and Bluff City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3649 8183 3636 8230 3640 8230 3640 8237
      3639 8239 3641 8238 3643 8239 3642 8241
      3643 8240 3644 8243 3649 8247 3679 8267
      3687 8204 3651 8181
TIME...MOT...LOC 1938Z 267DEG 27KT 3675 8258 3650 8239 3643 8234 

$$

TD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jun 7, 3:07 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 7, 3:07 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
307 PM EDT Mon Jun 7 2021

.SHORT TERM...(Tonight through Tuesday)...

Key Messages:

1. Scattered showers and thunderstorms, along with warm and muggy
conditions, continue into Tuesday.

Discussion:

Not a lot of change to talk about for the short term. The much
talked about southern plains upper low will begin to shift
northeast into Illinois tonight and into Tuesday. Locally, we will
remain beneath persistent south-southwesterly upper flow, and
southerly low level flow. This will keep plenty of low level
moisture streaming into the region from the Gulf, leading to
scattered showers and thunderstorms once again tomorrow along with
highs in the 80s.

The biggest change really will be the introduction of some mid
level drying tonight into Tuesday morning. Looking at satellite
imagery, there's a swath of notably less cloud cover from middle
TN south into AL, clipping the far southern plateau and southern
valley areas as well. This lines up well with model depiction of
drier 1000-500mb RH, which should translate northeast across the
CWA tonight and into Tuesday morning. Subsequently, this should
drastically limit the amount of nocturnal convection that is seen
tonight. Near-surface moisture will not be scoured out by any
front or air mass change, so once convection dies off and the mid
and high clouds begin to thin out with the drier air moving in,
we should see low clouds and maybe some patchy fog develop in the
low elevation areas tonight.

For tomorrow, have basically a persistence forecast in place. No
discernible forcing mechanism will move through the region
tomorrow. As a result it should be a more typical summertime
convective pattern with storms forming over the mountains by late
morning and scattered convection developing in the lower
elevations later in the day. Expect highs to be around seasonal
values.

CD

.LONG TERM...(Tuesday Night through Monday)...

Key Messages:

1. Seasonably warm and moist airmass continues through the end of
the week.

2. Daily chances for showers/thunderstorms through the week with the
greatest coverage during the afternoons.

3. Lesser coverage of showers/thunderstorms this weekend with
continued seasonable temperatures.

Discussion:

A meandering upper level low will visit the river valleys of the
Mississippi, Ohio, and Tennessee Rivers through the workweek. This
will keep our area humid and convectively active through Friday,
with daily diurnal peaks of activity during the heat of the day.

High pressure will strengthen over the Rockies and Plains by the
weekend, and models generally agree that we may see a NW flow across
our area by early next week, ushering a frontal system through the
area and drying us out.

GC

&&

.AVIATION...
18Z TAF DISCUSSION.

SCT SHRA will continue moving north through the TN valley this
afternoon and early evening. The best chances for convection to
affect any terminal through this evening will be at KTRI. Tonight,
mid level drying should lead to development of MVFR ceilings at
KCHA and KTYS, with some fog expected at KTRI. Return to VFR
categories likely occurs before the end of the 18z period at all
terminals, but low clouds hang on the longest at KCHA.

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  84  70  86  69 /  30  60  20  60  40
Knoxville McGhee Tyson Airport, TN  68  84  70  86  69 /  30  60  20  50  40
Oak Ridge, TN                       69  84  68  84  68 /  30  60  20  50  40
Tri Cities Airport, TN              65  84  65  85  67 /  20  60  20  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 7, 3:02 AM EDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
302 AM EDT Mon Jun 7 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
302 AM EDT Mon Jun 7 2021 /202 AM CDT Mon Jun 7 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Showers and thunderstorms today may be capable of producing heavy
rainfall, and storms that track repeatedly over the same areas
could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will produce heavy rainfall in
localized areas this week, so storms that track repeatedly over
the same areas could cause localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jun 7, 1:04 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
104 PM EDT Mon Jun 7 2021

TNZ038-039-070-071745-
Jefferson TN-Hamblen TN-Grainger TN-
104 PM EDT Mon Jun 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...GRAINGER
AND NORTHWESTERN HAMBLEN COUNTIES UNTIL 145 PM EDT...

At 101 PM EDT, Doppler radar was tracking a line of showers and a
possible thunderstorm along a line extending from 8 miles southwest
of Rutledge to New Market to 7 miles southwest of Jefferson City.
Movement was northeast at 25 mph.

Winds in excess of 30 mph will be possible with this area of showers
and thunderstorm.

Locations impacted include...
Morristown, Jefferson City, Rutledge, Bean Station, New Market, Thorn
Hill, Panther Creek State Park, Alpha, Joppa and Buffalo Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these showers and storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3640 8335 3625 8326 3618 8328 3603 8362
      3607 8362 3622 8370
TIME...MOT...LOC 1701Z 231DEG 20KT 3619 8362 3610 8358 3607 8360

TD
Special weather statement, Jun 7, 2:20 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
220 PM EDT Mon Jun 7 2021

TNZ016-042-044-071900-
Washington TN-Northwest Greene TN-Hawkins TN-
220 PM EDT Mon Jun 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAWKINS...
NORTHWESTERN WASHINGTON AND NORTHEASTERN GREENE COUNTIES UNTIL 300 PM
EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greeneville, moving northeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Tusculum, Church Hill, Mosheim, Baileyton, Fall Branch,
Jearoldstown and Bays Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3648 8266 3646 8270 3643 8268 3644 8266
      3643 8262 3642 8260 3643 8258 3637 8251
      3611 8282 3623 8299 3652 8271
TIME...MOT...LOC 1820Z 220DEG 20KT 3624 8285

TD
Special weather statement, Jun 7, 3:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
339 PM EDT Mon Jun 7 2021

TNZ017-018-046-VAZ005-006-008-072030-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-Scott VA-
Russell VA-
339 PM EDT Mon Jun 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHWESTERN
JOHNSON...NORTHERN CARTER...SOUTHWESTERN RUSSELL...SOUTHEASTERN SCOTT
AND WESTERN WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 430 PM
EDT...

At 338 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Gate City to near Spurgeon to
near Oak Grove. Movement was east at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Abingdon, Gate City,
Weber City, Walnut Hill, Oak Grove and Bluff City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3649 8183 3636 8230 3640 8230 3640 8237
      3639 8239 3641 8238 3643 8239 3642 8241
      3643 8240 3644 8243 3649 8247 3679 8267
      3687 8204 3651 8181
TIME...MOT...LOC 1938Z 267DEG 27KT 3675 8258 3650 8239 3643 8234

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 10:45 AM EDTAreal Flood AdvisoryMRXLoudon, McMinn, Monroe, Polk2 hr
Jun 7, 1:04 PM EDTSpecial Weather StatementMRXGrainger41 min
Jun 7, 1:32 PM EDTAreal Flood AdvisoryMRXJefferson, Sevier2 hr
Jun 7, 2:20 PM EDTSpecial Weather StatementMRXGreene40 min
Jun 7, 2:56 PM EDTAreal Flood AdvisoryMRXHancock, Hawkins3 hr
Jun 7, 3:59 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan61 min
Jun 7, 4:52 PM EDTSpecial Weather StatementMRXRussell, Washington38 min

Nearby

Special Weather Statements in Virginia, 2021Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.